[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.114.118. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1989

Cutaneous Eruptions of Lymphocyte Recovery

Author Affiliations

From the Departments of Dermatology (Drs Horn, Redd, and Hood), Oncology (Drs Karp and Burke), and Pathology (Dr Beschorner), The Johns Hopkins Medical Institutions, Baltimore, Md.

Arch Dermatol. 1989;125(11):1512-1517. doi:10.1001/archderm.1989.01670230054008
Abstract

• Macular and papular eruptions are ascribed to various causes, often drug-related hypersensitivity or toxicity. We observed patients with cutaneous eruptions during hospital admissions for induction or augmentation chemotherapy in the treatment of leukemia. In 10 of 14 patients, macular and papular eruptions occurred in a strikingly similar pattern, at the earliest recovery of peripheral lymphocytes, after chemotherapy-induced nadir of the leukocyte count. A concomitant sharp, transient rise in temperature accompanied the eruption of lymphocyte recovery. Skin biopsy specimens were obtained from 8 of these 10 patients and showed a superficial, perivascular mononuclear cell infiltrate. Immunohistochemical analysis of the cellular infiltrate was performed. The rash of lymphocyte recovery may be due to the actual return of immunocompetent lymphocytes to the peripheral circulation and skin after the chemotherapy-induced nadir of the leukocyte count. These observations suggest that macular and papular eruptions relate to specific immunologic events.

(Arch Dermatol. 1989;125:1512-1517)

×